Minnesota, 2007High Wind in Minnesota, May 22, 2007
May 22, 2007 · NWS FGF · 4 events in 4 counties and zones
On the 22nd, an area of surface low pressure moved from near Aberdeen, SD (by mid morning), to near Jamestown, ND (around the noon hour), then northeast to near Larimore, ND (by late afternoon). A strong surface pressure gradient was located ahead of the low, helping to create gusty south southwest winds.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the 22nd, an area of surface low pressure moved from near Aberdeen, SD (by mid morning), to near Jamestown, ND (around the noon hour), then northeast to near Larimore, ND (by late afternoon). A strong surface pressure gradient was located ahead of the low, helping to create gusty south southwest winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 22, 1:55 PM CST, 5 minutes earlier.
Area forecast discussion, May 22, 1:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
255 PM CDT TUE MAY 22 2007
.SHORT TERM...
CONVECTIVE POTENTIAL THIS EVENING AND WHERE IT OCCURS IS STILL THE
MAIN CHALLENGE FOR THE SHORT TERM. NOT REALLY CONFIDENT IN ANY ONE
MODEL SOLUTION...SO WILL GO MORE WITH A BLEND FOR NOW.
TONIGHT...SFC LOW AT 19Z WAS LOCATED NEAR KJMS...WITH A FRONTAL
BOUNDARY EXTENDING NORTHWARD TO NEAR LANGDON. THE FRONT ALSO
EXTENDED TO THE SOUTH...DOWN INTO CENTRAL SD/CENTRAL NE. STILL
HAVE GOOD MOISTURE AVAILABLE...WITH SFC DEW POINTS IN THE LOW 60S
ALONG AND EAST OF THIS BOUNDARY. RUC PRECIPITABLE WATER VALUES
ALSO RANGE FROM 1.2 TO 1.4 INCHES AHEAD OF THE BOUNDARY. HAVE HAD
SOMEWHAT LIMITED HEATING OVER OUR FA WITH THE EXTENSIVE CLOUD
COVER TODAY. WATER VAPOR IMAGERY AND REGIONAL 88D LOOP SHOW A
VORTICITY MAXIMUM MOVING INTO EAST CENTRAL ND. THERE IS SUBSIDENCE
IN THE WAKE OF THIS FEATURE...LEADING TO A LITTLE LESS CLOUD COVER
OVER PORTIONS OF EASTERN SD. THIS HAS ALLOWED TEMPS TO RISE/MLCAPE
VALUES TO RISE/AND MLCIN TO LOWER. 88D LOOP SHOWS CONVECTION
TAKING OFF ACROSS PORTIONS OF SOUTH CENTRAL SD...AND SPC IS
MONITORING THIS AREA FOR A POSSIBLE WATCH. THE BEST SFC BASED
INSTABILITY IS LOCATED NOW OVER SOUTH CENTRAL SD...BUT THERE IS
SOME ALSO EXTENDING ALONG AND EAST OF THE FRONT/LOW IN OUR FA.
WITH UPPER FLOW NEARLY PARALLEL TO THE SFC BOUNDARY...WOULD
EXPECT ANY ACTIVITY THAT FIRES TO THE SOUTH OF US TO MOVE INTO OUR
FA THIS EVENING AND OVERNIGHT. MODELS DO NOT HAVE A GOOD HANDLE ON
WHERE EXACTLY THIS QPF WILL FALL. CONTINUITY FROM SEVERAL PRIOR
MODEL RUNS WOULD FAVOR ALONG/EAST OF THE RED RIVER VALLEY. 12Z
OPERATIONAL GFS/CANADIAN/UKMET WOULD FAVOR A TRACK FURTHER
WEST...MAINLY ALONG AND JUST A BIT WEST OF THE VALLEY. THIS SEEMS
MORE LOGICAL...WITH THE UPPER FLOW/JET KICKING OUT INTO THIS AREA
TONIGHT. KIND OF FORCED TO GO WITH BROAD PCPN CHANCES DUE TO THE
UNCERTAINTY. A MORE WESTERLY TRACK WOULD NOT BE GOOD FOR SATURATED
AREAS TO THE WEST OF KDVL...WHICH WILL HAVE TO BE MONITORED
TONIGHT.
WED/WED NIGHT...PCPN SHOULD BEGIN TO TAPER OFF WED AND WED NIGHT
AS DRY SLOT WORKS IN. SLOWLY TAPERED PCPN CHANCES (EXCEPT FOR THE
NORTH) THRU THIS PERIOD...BUT MAYBE NOT ENOUGH. DID LEAVE SLIGHT
CHANCES FOR NOW AND IF MODELS MAINTAIN THIS COURSE...FUTURE SHIFTS
MAY BE ABLE TO GO COMPLETELY DRY. HOW FAST THE BOUNDARY MOVES THRU
WILL HAVE A BIG EFFECT ON TEMPS. WED NIGHT LOOKS TO BE THE FIRST
RELATIVELY COOL NIGHT. IF CLOUDS DO NOT HANG AROUND THERE COULD BE
A FROST POTENTIAL IN THE NORTHWEST FA.
THU/FRI...MODELS HAVE SOME DISAGREEMENT FOR THU...WITH 12Z GFS
SHOWING SOME PCPN WORKING INTO THE EASTERN FA DURING THE DAY. THIS
IS NOT FAR OFF FROM THE UKMET SOLUTION...SO DID ADD SOME LOW
CHANCES FOR PCPN IN THE EASTERN FA. ANOTHER COOL NIGHT THU NIGHT
WHERE THERE WILL BE ANOTHER FROST POTENTIAL...MAINLY ACROSS THE
NORTH AGAIN. WARM FRONT BEGINS TO LIFT NORTH ON FRI...SO ALSO
ADDED MORE CLOUDS AND A SMALL CHANCE OF PCPN TO OUR WESTERN FA.
.LONG TERM (SAT-TUE)...
TIMING OF EXITING UPPER LOW AND ASSOCIATED SURFACE BOUNDARY MAIN
ISSUE INITIALLY WITH ECMWF MOST PROGRESSIVE AND GFS/CANADIAN A
LITTLE SLOWER. EVEN SLOWER SOLUTION BRIEFLY ENDS PCPN FROM S TO N
THURSDAY EVENING. UNFORTUNATELY BROAD MID LEVEL TROUGH REMAINS OVER
REGION WITH SHORTWAVE SWINGING THROUGH DURING BEGINNING OF HOLIDAY
WEEKEND. GFS/CANADIAN CONSISTENT SO WILL ENTER LOW POPS FOR LATE
FRIDAY NIGHT INTO SATURDAY. HIGH PRESSURE TO FOLLOW FOR DRYING
REMAINDER OF WEEKEND. TEMPERATURES TO REMAIN BLO AVERAGE THROUGH
PERIOD.
&&
.AVIATION...
WILL MAINTAIN MAINLY MVFR CIGS THROUGH REMAINDER OF DAY ALTHOUGH
MAY SEE SOME THINNING. ONLY VFR SPOT WILL BE FAR NE VCNTY LAKE OF
THE WOODS. SPOTTY SHOWERS WILL MOVE INTO VALLEY REGION LATE
AFTERNOON/EVENING WITH BEST CHANCES FOR FAR NW FA LATE EVENING AND
OVERNIGHT WITH T POSSIBLE.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
GODON/VOELKER
Hazardous weather outlook, May 22, 5:45 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
645 AM CDT TUE MAY 22 2007
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
645 AM CDT TUE MAY 22 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL LIKELY REDEVELOP TODAY ACROSS THE ENTIRE
REGION WHILE ISOLATED STORMS MAY BE SEVERE. THE SEVERE STORMS
WOULD MOST LIKELY BE OVER THE SOUTHERN RED RIVER VALLEY AND
EAST OF THE RED RIVER BY LATE THIS AFTERNOON AND EVENING. THE
ASSOCIATED COLD FRONT WILL STALL ITS EASTWARD PROGRESS OVER THE
RED RIVER THIS AFTERNOON WHICH WILL PLACE THE MOST UNSTABLE AIR
OVER THE MINNESOTA SIDE...MAKING THAT THE HIGHER RISK AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
GV
In the hours before
Local storm report, May 22, 8:13 AM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
913 AM CDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM FLASH FLOOD YORK 48.31N 99.57W
05/21/2007 BENSON ND TRAINED SPOTTER
SEVERAL ROADS REPORTED UNDER WATER.
&&
WBARRETTLocal storm report, May 22, 8:15 AM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
915 AM CDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD 2 W YORK 48.31N 99.62W
05/22/2007 BENSON ND FIRE DEPT/RESCUE
NUMEROUS ROADS WERE FLOODED BETWEEN YORK AND KNOX. ONE
FARMER HAD HIS ROAD FLOODED IN 4 PLACES. 5.00 INCHES OF
RAIN FELL IN ABOUT 3 HOURS.
&&
VGODONLocal storm report, May 22, 11:41 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1241 PM CDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 2 N DRAYTON 48.59N 97.18W
05/21/2007 E0.75 INCH PEMBINA ND PUBLIC
&&
PATRIAYDLocal storm report, May 22, 1:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
206 PM CDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 1 SW CLYDE 48.76N 98.91W
05/21/2007 E0.75 INCH CAVALIER ND PUBLIC
&&
WBARRETTHigh Wind, Clay
- When
- May 22, 2:00 PM CST to 4:00 PM CST
- Where
- Clay forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
Downed trees or tree branches knocked out power for some Moorhead residents.
High Wind, Norman
- When
- May 22, 3:00 PM CST to 5:00 PM CST
- Where
- Norman forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
High Wind, East Polk
- When
- May 22, 3:00 PM CST to 5:00 PM CST
- Where
- East Polk forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
A MNDOT RWIS sensor about 6 miles north of Erskine measured the wind gust.
High Wind, West Polk
- When
- May 22, 3:30 PM CST to 5:30 PM CST
- Where
- West Polk forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Strong winds snapped a tree in half in Fertile. The tree fell on a car parked nearby.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 22 to 30, 20071 death · 1 event
- Hail and Damaging Wind in Nebraska, May 22, 2007$1.1 million · 1.75 in hail · 17 events
- Flash Flooding in Texas, May 22, 2007$400,000 · 2 events
- Hail and Damaging Wind in Kansas, May 22, 2007$100,000 · 1 in hail · 3 events
- Tornadoes and Flood in Kansas, May 22 to 23, 2007$2,000 · EF0 · 36 events
- Damaging Wind in Texas, May 22, 2007$50,000 · 60 kt wind · 1 event
- Damaging Wind in South Dakota, May 22, 2007$50,000 · 65 kt wind · 1 event
- Tornadoes and Flash Flood in Kansas, May 22, 2007$1,000 · EF0 · 34 events
- Hail and Damaging Wind in Colorado, May 22, 2007$15,000 · 1.75 in hail · 5 events
- Drought in Alabama, May 22 to 31, 200711 events
- Damaging Wind in Nebraska, May 22, 2007$15,000 · 50 kt wind · 1 event
- Lightning Strike in Colorado, May 22, 20071 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35287, 35286, 35292, 35291.